Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Tucson, AZ

July 13, 2012Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2012, 3:34 PM MST for Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2012, 3:34 PM MST (22:34 UTC)
Expired
Jul 13, 2012, 4:00 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS55 KTWC 132234
SVRTWC
AZC021-132300-
/O.NEW.KTWC.SV.W.0012.120713T2234Z-120713T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
334 PM MST FRI JUL 13 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL PINAL COUNTY...OR
  23 MILES SOUTHEAST OF FLORENCE...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3282 11144 3304 11118 3286 11096 3271 11110
TIME...MOT...LOC 2234Z 128DEG 11KT 3282 11109

$$

MEYER
2 follow-up statements
126 
WWUS55 KTWC 132248
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
348 PM MST FRI JUL 13 2012

AZC021-132300-
/O.CON.KTWC.SV.W.0012.000000T0000Z-120713T2300Z/
PINAL AZ-
348 PM MST FRI JUL 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR CENTRAL PINAL COUNTY...

AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL PINAL
COUNTY...OR 19 MILES SOUTHEAST OF FLORENCE...MOVING NORTHWEST AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3282 11144 3304 11118 3286 11096 3271 11110
TIME...MOT...LOC 2247Z 128DEG 11KT 3286 11115

$$

MEYER
746 
WWUS55 KTWC 132259
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST FRI JUL 13 2012

AZC021-132307-
/O.EXP.KTWC.SV.W.0012.000000T0000Z-120713T2300Z/
PINAL AZ-
359 PM MST FRI JUL 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY WILL
EXPIRE AT 400 PM MST...

AT 355 PM MST THE THUNDERSTORM IN CENTRAL PINAL COUNTY HAD WEAKENED 
CONSIDERABLY. STRONG OUTFLOW FROM THIS STORM MAY CONTINUE TO 
GENERATE WINDS TO 35 MPH.

LAT...LON 3282 11144 3304 11118 3286 11096 3271 11110
TIME...MOT...LOC 2257Z 128DEG 11KT 3288 11118

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:50 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 13, 1:50 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST FRI JUL 13 2012

.SYNOPSIS...ABUNDANT MOISTURE WILL PROVIDE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. DECREASING
PRECIPITATION CHANCES BUT STILL ENOUGH MOISTURE FOR AT LEAST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

&&

.DISCUSSION...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WITH WEAK
UPPER LOW OVER SRN CALIFORNIA DRAWING DEEP MOISTURE NWD ACROSS SE AZ
EARLY THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS/TSTMS TO OCCUR
INTO EARLY THIS EVENING...PARTICULARLY FROM THE TUCSON METRO AREA
NWWD. WILL INCLUDE HEAVY RAINFALL IN THE WEATHER GRIDDED DATA FIELD
THIS EVENING GENERALLY FROM TUCSON WWD. VARIOUS MESOSCALE MODELS
DEPICT PRECIP TO DECREASE IN COVERAGE THIS EVENING AND LATE TONIGHT.
BASED ON THESE SOLUTIONS HAVE OPTED TO NOT ISSUE A FLASH FLOOD WATCH
FOR TONIGHT. STILL CANNOT RULE OUT THE POSSIBILITY OF A SEVERE WIND
GUST OR TWO EARLY THIS EVENING. AT ANY RATE...WILL MAINTAIN A
SLIGHT CHANCE OF SHOWERS/TSTMS MOST SECTIONS LATE TONIGHT.

SAT-TUE...
UPPER HIGH OVER COLORADO SAT WILL MIGRATE EWD INTO THE CENTRAL CONUS
PLAINS TUE AS SWLY FLOW ALOFT INCREASES WEST OF THIS FORECAST AREA.
AXIS OF DEEPER MOISTURE IS PROGGED TO EVENTUALLY BE SHUNTED EWD INTO
THE SRN ROCKIES TOWARD THE END OF THIS PERIOD. HAVE OPTED FOR
CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD DURING THE AFTERNOON/
EVENING HOURS...AND A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN
SECTIONS. 13/12Z GFS/ECMWF DEPICT ENOUGH MOISTURE TO JUSTIFY A SLIGHT
CHANCE OF SHOWERS/TSTMS MOST SECTIONS DURING THE LATE NIGHT/MORNING
HOURS.

WED-FRI...
13/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING A MARKEDLY DRIER REGIME
WED-THUR. MOISTURE IS THEN PROGGED TO GRADUALLY INCREASE FRI. HAVE
TRENDED INHERITED POPS DOWNWARD WED-THUR...PARTICULARLY FROM TUCSON
WWD. IN GENERAL...A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS
ACROSS ERN SECTIONS...SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS/TSTMS
FOR THE TUCSON METRO AREA...AND DRY CONDITIONS ACROSS WRN PIMA CO.

HIGH TEMPS TODAY-TUE WILL AVERAGE A DEGREE-OR-TWO BELOW NORMAL.
DAYTIME TEMPS WED-FRI TO AVERAGE A FEW DEGS ABOVE NORMAL.

&&

.AVIATION...SCT-NMRS TSRA/SHRA THIS EVENING THEN ISOLD-SCT -TSRA/-SHRA
06Z-18Z SATURDAY. SCT-NMRS TSRA/SHRA SATURDAY AFTERNOON. BRIEF WIND
GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. OTHERWISE...VFR
CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU SATURDAY
AFTERNOON OR 15/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. THEREAFTER...A
GRADUAL DRYING TREND WILL OCCUR PARTICULARLY WEST OF TUCSON BY THE
LATTER PART OF NEXT WEEK. THERE WILL STILL BE ENOUGH MOISTURE FOR AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.
OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR...WITH OCCASIONAL
GUSTS DURING THE AFTERNOON HOURS DUE TO DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 13, 9:15 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI JUL 13 2012

AZZ501>506-514-515-140600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
915 AM MST FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. ALSO...THERE IS
THE POSSIBILITY OF A SEVERE WIND GUST OR TWO OCCURRING...
ESPECIALLY THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS SATURDAY THROUGH THURSDAY. ENHANCED
THUNDERSTORM ACTIVITY MAY OCCUR PARTICULARLY MONDAY AND TUESDAY AS
AN UPPER LEVEL TROUGH MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ507>513-140600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
915 AM MST FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE BULK OF ANY PRECIPITATION IS EXPECTED TO END LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS SATURDAY THROUGH THURSDAY.
ENHANCED THUNDERSTORM ACTIVITY MAY OCCUR PARTICULARLY MONDAY AND
TUESDAY AS AN UPPER LEVEL TROUGH MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 13, 11:47 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1147 AM MST FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SANTA ROSA              32.33N 112.04W
07/12/2012                   PIMA               AZ   EMERGENCY MNGR

            ROOF DAMAGE TO SIX RESIDENCES

&&

EVENT NUMBER TWC1200016

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:25 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 12, 5:40 PM MSTSpecial Weather StatementTWC35 min
Jul 12, 5:41 PM MSTAreal Flood AdvisoryTWCPima109 min
Jul 12, 6:24 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 12, 6:55 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 12, 6:59 PM MSTAreal Flood WarningTWCPima6 hr
Jul 12, 11:28 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 13, 1:05 AM MSTAreal Flood AdvisoryTWCPima6 hr
Jul 13, 1:26 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Jul 13, 1:49 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 13, 3:45 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 13, 4:26 PM MSTSevere Thunderstorm WarningTWCPima49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.